Piperacillin, unlike other antibiotics, rarely causes immediate allergic reactions. Only two cases related to occupational exposure are reported in the literature. Objectives: Adoption of new methods for diagnosis of occupational allergy to drugs. An atopic nurse, aged 30 years, was referred to our hospital for an allergic work-related reaction to piperacillin. The patient had suffered two successive episodes with immediate cutaneous reaction, angioedema and dyspnoea after preparing piperacillin. Almost four years previously she had suffered from similar symptoms after taking amoxicillin. She was submitted to a clinical examination and a routine allergic test, performing also specific IgE (Phadia Pharmacia ImmunoCap) and BAT (Basophil Activation Test) for Beta-lactam antibiotics. A positive response to piperacillin was observed in our case using BAT a new non-invasive and safe method, that proved useful for diagnosis of allergy. Moreover, we observed a change from an allergic reaction for therapeutic use of amoxicillin to a work-related adverse reaction to another beta-lactam, piperacillin. In previous clinical cases cutaneous and specific challenge tests were performed for diagnosis. At present, availability of an in vitro test, such as BAT may provide new diagnostic opportunities, and a useful tool for studying clinical cases other than, in perspective, monitoring exposed workers. Preventive measures were taken in the workplace to lower the risk of sensitization and allergic response. The nurse was transferred to a well controlled job.
|Translated title of the contribution||[A clinical case of occupational allergy to piperacilline. A novel diagnostic method: basophil activation test (BAT)].|
|Number of pages||6|
|Journal||Medicina del Lavoro|
|Publication status||Published - 2013|
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health